Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 58, NWS Pittsburgh, PA

May 18, 2017Allegheny County, Beaver County, Washington County, Pennsylvania; Jefferson County, Ohio; Brooke County, Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2017, 4:07 PM EDT for Allegheny County, Beaver County, Washington County, Pennsylvania; Jefferson County, Ohio; Brooke County, Hancock County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2017, 4:07 PM EDT (20:07 UTC)
Expired
May 18, 2017, 4:45 PM EDT
In force
38 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, OH, Allegheny County, PA, Beaver County, PA, Washington County, PA, Brooke County, WV, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:52 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 18, 2:52 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
252 PM EDT Thu May 18 2017

.SYNOPSIS...
An approaching front will provide scattered showers and
thunderstorms through tonight. The front lingers near the
Mason-Dixon line Friday, with slightly cooler air behind it.
More rain chances arrive this weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
The cap held steady into the early afternoon hours, but it now
appears to be breaking as some cells start to fire just
southwest of Zanesville. The hi-res models are not too excited
about potential development this afternoon, and think that most
convection will remain fairly disorganized as the best synoptic
support remains well off to the north. Will keep high chance
PoPs in the forecast for the afternoon/evening as a result.
Areas north of Pittsburgh still figure to have the best chance
of seeing a few isolated strong to severe thunderstorms, as this
area is scraped by the best deep level shear. Cannot rule out
gusty winds or hail with other storms though given ample CAPE
and marginally sufficient mid-level flow.

Kept chance PoPs going through much of the night as the frontal
boundary sinks into the CWA, but coverage along it will be
decreasing with the loss of heating. Expect the front to be not
too far south of Pittsburgh by 12Z, with a few isolated showers
continuing. Much-above normal low temperatures will again be
seen.

There is still some question as to if/when the boundary finally
clears the southern CWA border on Friday. Minor waves and/or
convective clusters could cause the front to waver, and thus
have maintained some low PoPs near/south of the Mason-Dixon line
through the day. A slightly cooler and drier air mass will push
in behind the boundary, although temperatures will remain above
normal for the most part.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Zonal mid-level flow at the start of this period will transition
to ridging by Sunday, thanks to a lifting trough over the
Plains. After a mostly quiet and cooler Friday night on the edge
of high pressure, moisture will once again build from the
southwest with time. This will lead to a slow rise in shower and
thunderstorm chances through Saturday and Saturday night,
although coverage will remain fairly limited as the ridge axis
passes. More widespread rain is anticipated by Sunday ahead of
an advancing frontal boundary. Temperatures will remain above
normal, although rises will be tempered by increasing clouds and
precipitation.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Rain continues into Sunday night, with chances decreasing late
Sunday night/Monday morning with the passage of the front. This
will knock temperatures back to near or even a bit below
climatology. Fairly broad troughing sets up thereafter, with a
couple of shortwaves providing precipitation chances Tuesday
through Thursday. Will keep values in the chance category given
model timing variations.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR is expected with gusty winds diminishing by early evening.
Isolated storms will be possible east of a line running roughly
from ZZV to FKL...but chances are not high enough for inclusion
in the TAF.

.Outlook...
Restrictions are possible again late Sat thru Mon with another
front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 18, 3:14 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
314 AM EDT Thu May 18 2017

MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-
509>514-190715-
Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
314 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-190715-
Mercer-Venango-Forest-
314 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening. The main severe threat is damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-PAZ013>016-020-022-WVZ001-190715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Lawrence-Butler-Clarion-Beaver-Armstrong-Hancock-
314 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for east central Ohio, west
central Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe storms are possible this afternoon and
evening. The main threat is damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

15

In the hours before

Special weather statement, May 18, 3:32 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT THU MAY 18 2017

OHZ049-050-059-PAZ029-WVZ002-003-182000-
Jefferson-Harrison-Belmont-Washington-Brooke-Ohio-
332 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT THE AREA...

At 332 PM EDT, a strong thunderstorm was located near St.
Clairsville, moving east at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Wheeling...                       Weirton...
Steubenville...                   Martins Ferry...
St. Clairsville...                Warwood...
Wellsburg...                      West Liberty...
Avella...                         Clearview...
Mingo Junction...                 Follansbee...

This includes  Interstate 70 in Ohio between mile markers 210 and
222.

LAT...LON 4040 8053 4015 8040 4002 8100 4019 8109
TIME...MOT...LOC 1932Z 249DEG 24KT 4014 8096

07
Special weather statement, May 18, 3:56 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
356 PM EDT THU MAY 18 2017

OHZ040-041-050-PAZ020-WVZ001-182030-
Jefferson-Columbiana-Carroll-Beaver-Hancock-
356 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT THE AREA...

At 355 PM EDT, a strong thunderstorm was located near Wellsville,
moving northeast at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
East Liverpool...                 Wellsville...
Calcutta...                       Ohioville...
Midland...                        Chester...
Industry...                       New Cumberland...
Shippingport...                   Salineville...
Newell...                         Irondale...

LAT...LON 4048 8084 4062 8092 4081 8044 4054 8030
TIME...MOT...LOC 1955Z 246DEG 32KT 4057 8077

07
Local storm report, May 18, 4:03 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             STEUBENVILLE            40.37N  80.65W
05/18/2017  E1.00 INCH       JEFFERSON          OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1701482

CL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:40 PM EDTSevere Thunderstorm WarningPBZWashington50 min
May 18, 5:00 PM EDTSpecial Weather StatementPBZForest30 min
May 18, 5:07 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence38 min
May 18, 5:11 PM EDTSevere Thunderstorm WarningPBZClarion, Forest19 min
May 18, 5:26 PM EDTSpecial Weather StatementPBZForest34 min
May 18, 5:52 PM EDTSpecial Weather StatementPBZLawrence23 min
May 18, 3:44 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Monroe, Noble30 min
May 18, 3:32 PM EDTSpecial Weather StatementPBZBrooke28 min
May 18, 3:56 PM EDTSpecial Weather StatementPBZHancock34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.